ANSWER: GGT is an enzyme made in the liver. It is very commonly elevated, and often there is no reason found for the elevation. Gallbladder disease can cause elevations, as can other uncommon liver, pancreas and gallbladder problems. Only about a third of people with moderately increased levels of GGT, like yours, were found to have identifiable disease.
Both Toviaz and Dexilant occasionally can cause elevations in GGT, though this does not mean you need to discontinue the medication. If your level remains elevated, it might be worthwhile to hold the medication for a week or so and recheck the level. If it is then normal, you know the cause. If the level continues to increase, your doctor may consider a CT scan or ultrasound.
DEAR DR. ROACH: Like your correspondent M.T., I suffered from frequent gout, and was treated with colchicine and allopurinol.
In a patient’s leaflet I noticed that chlorthalidone, which had been prescribed to me for control of blood pressure, is known to exacerbate gout. My physician prescribed a different blood pressure medication and I stopped chlorthalidone. I have continued allopurinol, now at a lower dose, no longer use colchicine, and have been free of gout more than two years.
Because many gout sufferers probably also are taking chlorthalidone, I suggest you call M.T.’s and others’ attention to this potential problem. — B.S.
ANSWER: Chlorthalidone and hydrochlorothiazide (HCTZ, which is in Dyazide and many other combination pills) definitely can exacerbate gout, and sometimes this does get missed.